Geometric & Functional Analysis GAFA

, Volume 7, Issue 2, pp 322–337

Lower bounds of tower type for Szemerédi's uniformity lemma

  • W.T. Gowers

Abstract.

It is known that the size of the partition obtained in Szemerédi's Uniformity Lemma can be bounded above by a number given by a tower of 2s of height proportional to \(\epsilon^{-5}\), where \(\epsilon\) is the desired accuracy. In this paper, we first show that the bound is necessarily of tower type, obtaining a lower bound given by a tower of 2s of height proportional to \( \log{(1/ \epsilon)} \)). We then give a different construction which improves the bound, even for certain weaker versions of the statement.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel, 1997

Authors and Affiliations

  • W.T. Gowers
    • 1
  1. 1.W.T. Gowers, Department of Pure Mathematics and Mathematical Statistics, 16 Mill Lane, Cambridge CB2 1SB, England, e-mail: W.T.Gowers@pmms.cam.ac.ukGB

Personalised recommendations